Background: The morbidity and mortality associated with pulmonary embolism are well known, as is the benefit of the use of heparin in patients who have a pulmonary embolism. However, the patterns of heparin use as well as its undesirable effects, especially in patients who have recently had a total hip arthroplasty, have been less well studied. Thus, concern arises regarding the use of heparin in patients who have no firm evidence of a pulmonary embolism. The purpose of the current study was to track the use of heparin and associated orthopaedic complications in patients in whom a pulmonary embolism was suspected after a total hip arthroplasty. Methods: The records of 150 patients in whom a pulmonary embolism had been suspected after a total hip arthroplasty were reviewed retrospectively. The rates of individual complications (such as stroke, infection, and hematoma) and those of groups of complications (such as medical complications, orthopaedic complications, and all complications combined) were recorded and then were stratified according to the treatment (with or without heparin), the presence or absence of pulmonary embolism, and other variables. Results: Thirty-two (47 percent) of sixty-eight patients who were managed with heparin had complications compared with sixteen (20 percent) of eighty-two patients who were not thus managed (p = 0.0006). Specifically, patients who were managed with heparin were more likely to have gastrointestinal bleeding, hematological complications, a loose prosthesis, a hematoma, or an early revision arthroplasty (p < 0.05 for all). With the numbers available, the use of heparin was not found to be significantly associated with an increased risk of death, stroke, or infection at the site of the prosthesis. Interestingly, thirty-one (31 percent) of ninety-nine patients who had ventilation-perfusion scans that demonstrated normal findings or findings indicating a low probability of pulmonary embolism were given heparin before the diagnosis of a pulmonary embolism was excluded, and sixteen (52 percent) of these thirty-one had complications. Conclusions: Given this risk profile, we advise against the use of heparin before the diagnosis of pulmonary embolism is established in patients who have had a total hip arthroplasty. This recommendation is supported by algorithms, in widely read medical texts, pertaining to the use of heparin in patients in whom a pulmonary embolism is suspected.
ASJC Scopus subject areas
- Orthopedics and Sports Medicine